Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

Viramune Not Digesting

(1/2) > >>

Plus30:
I was switched off Atripla in April and started on Truvada and Viramune. I was doing really well on it. My Ts were up higher than they have ever been and I'm still undetectable.
All was going well until Saturday. I take Truvada at 8:30 am - then Viramune at 12:30 pm. I accidentally took my Viramune at 8:30. I realized it at 11 when I saw my morning pill still sitting there. I took it right then and hoped that would make no big difference.

All day I felt something sitting in my stomach and didn't feel well. at 7:30 pm I vomited up the Viramune. Not much food or anything else. It was the same shape and color - and not to be graphic but I grabbed it to make sure what pill it was and though the pill was still fully formed, it was not hard like a pill, it was now mushy like a piece of clay.

The next day I took my medicines at my correct times - and felt fine all day. At 10:30 pm I vomited up that days Viramune. Same clay-like consistency instead of being a hard pill. I've put in a call to my Dr and am waiting, but have no idea what is happening to me now. The Viramune is an extended release pill so I don't know if it is supposed to stay sort of intact like that - but I've never vomited it up in full like that ever.

My concern is that, is it like I've missed two doses of Viramune now?

eric48:
you are taking  viramune XR.

Viramune XR is some sort of solidified foamed that diffuses slowly.

After 6 month into treatment, there is nothing real bad with missing one dose of viramune, but there is nothing bad in taking one extra, in case you fear you did not have your entire daily dose. If you still have the standard 200 mg pill, you can take one on top of the undisgested 400mg XR.

To be efficient the XR version has to stay in you body. You could have swallowed it back...

the foam itself may be hard to digest and may show up in your stool, it does not means it has not diffused.

With the 200 mg Standard version, I have a feeling it disperses quite easily in water, therefore, many people here tend to dring a full glass of water with it.

I have a few spare 200mg standard and intend to make the experiment in a beaker of water (or water + acid) in order to provide graphic evidence

If you ar taking Viramune XR, the foam like version, is is intended to leave your stomach after ca 2 hours and enter the upper gastric track (duodenum, if I am correct).
http://en.wikipedia.org/wiki/Duodenum

There are some restrictions there, pretty much like you have at the other end, see what I mean...

For some reason, it may not go through that restictions because of its size.

This may have some anatonical cause...

If not, please kindly bear in mind that many people (such as myself) take standard Viramune ( 2 times 200 mg ) at the same time. Which makes it a one daily. It is not an 'approved' method but this usage has been validated in treatment experienced patients in clinical trial (2NR or N2R kind of name). After 6 months, you are nomore treatment naive, you are treatment experienced,and therefore eligible for the off-label once a day dosing of the standard version if your doctor approves of it (I would think that peope who are really overweight should bear in mind the pharmacokinetics, which are not favorable in this case, and avoid the off label dosing)

Taking your NRTI and NNRTIs some time apart is something I did also at begining of treatment. After a while your body gets adjusted and you can consider taking all pills together. There is a bit of trial and error there, but you should give it some thoughts.

Once daily is much more convinient on the long run.

After six months, you are on the safer side, so no need to overreact. See with your doctor and see what the doc thinks about the once daily off-label dosing of 2 x 200mg standard Viramune.

Hope this helps

eric
 

newt:
This is a known phenomenon and I am sure if you email the manufacturer they will confirm as long as the pill is degraded the medical compnent has been absorbed.  Shame about the nausea/vomitting etc.

See also:

http://forums.poz.com/index.php?topic=43930.0

- matt

eric48:
Side note: taking your Viramune XR at 12:30 pm ... Is that night ? or lunch time ?

With XR I would have though that taking it along with food would have help enter the tract but it may work the other way round. I do not kow. I have not started XR yet.

Eric

Plus30:
Thank so much for the replies.

So far I have been able to keep the Viramune down after those two weird episodes. I do feel like I'm getting a cold now - but it's the season so I'm not sure if it's related to the Viramune, or an actual cold.

I'm glad to know about the pill's consistency too, it was partially degraded when it came up. I talked to my Dr's office and they had said only blood work would show if there was any real effect - so as long as I'm keeping them down now, I can only wait and see.

It is the XR 400mg pill, been on it for 7 months, and I take it at 12:30 lunch time. I will also eat usually within an hour or less of having the pill and had no issues before at all. I see a nutritionist and he also recommended eating with the pill also. He told me the viramune could be coated with something and looked into it and told me this:

"The Viramune is a fat and is better absorbed with a meal containing some fat. I would recommend trying a little peanut butter, cheese, an egg, or some nuts with the Viramune."

Navigation

[0] Message Index

[#] Next page

Go to full version